Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Mar 28, 2020, 5:23 PM EDT for Brooke County, Marshall County, Ohio County, West Virginia; Belmont County, Harrison County, Ohio; Fayette County, Greene County, Washington County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 5:23 PM EDT (21:23 UTC)
- Expired
- Mar 28, 2020, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Belmont County, OH, Harrison County, OH, Fayette County, PA, Greene County, PA, Washington County, PA, Brooke County, WV, Marshall County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 6:00 PM EDT | FLASH FLOOD | Wheeling, WV | MULTIPLE HOMES HAVE FLOODED BASEMENTS IN WHEELING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 504 m²/s²
- 0-3 km storm-relative helicity
- 719 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308
WGUS51 KPBZ 282123
FFWPBZ
OHC013-067-PAC051-059-125-WVC009-051-069-290030-
/O.NEW.KPBZ.FF.W.0005.200328T2123Z-200329T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
523 PM EDT Sat Mar 28 2020
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Harrison County in east central Ohio...
Belmont County in east central Ohio...
Southwestern Washington County in southwestern Pennsylvania...
Northern Greene County in southwestern Pennsylvania...
West central Fayette County in southwestern Pennsylvania...
Ohio County in northern West Virginia...
Northern Marshall County in northern West Virginia...
Southern Brooke County in northern West Virginia...
* Until 830 PM EDT.
* At 522 PM EDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Wheeling, Moundsville, Martins Ferry, St. Clairsville, Bellaire,
Barnesville, Waynesburg, Warwood, Bethlehem, West Liberty,
Triadelphia and Clearview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3997 7980 3988 8017 3985 8057 3992 8115
4015 8116 4019 8088 4016 8088 4016 8070
4022 8066
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Brown2 follow-up statements
684
WGUS71 KPBZ 282213
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
613 PM EDT Sat Mar 28 2020
OHC067-282222-
/O.CAN.KPBZ.FF.W.0005.000000T0000Z-200329T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison OH-
613 PM EDT Sat Mar 28 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HARRISON COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat for southern
Harrison County. Please continue to heed any remaining road closures.
LAT...LON 3997 7980 3988 8017 3985 8057 3992 8115
4015 8116 4017 8105 4016 8070 4022 8066
$$
OHC013-PAC051-059-125-WVC009-051-069-290030-
/O.CON.KPBZ.FF.W.0005.000000T0000Z-200329T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Washington PA-Greene PA-Fayette PA-Ohio WV-Marshall WV-
Brooke WV-
613 PM EDT Sat Mar 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
BELMONT...SOUTHWESTERN WASHINGTON...NORTHERN GREENE...WEST CENTRAL
FAYETTE...OHIO...NORTHERN MARSHALL AND SOUTHERN BROOKE COUNTIES...
At 612 PM EDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Up to two
inches of rain have already fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Wheeling, Moundsville, Martins Ferry, St. Clairsville, Bellaire,
Barnesville, Waynesburg, Warwood, Bethlehem, West Liberty,
Triadelphia and Clearview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3997 7980 3988 8017 3985 8057 3992 8115
4015 8116 4017 8105 4016 8070 4022 8066
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Brown131
WGUS71 KPBZ 290020
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
820 PM EDT Sat Mar 28 2020
OHC013-PAC051-059-125-WVC009-051-069-290030-
/O.EXP.KPBZ.FF.W.0005.000000T0000Z-200329T0030Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Fayette PA-Greene PA-Washington PA-Brooke WV-Marshall WV-
Ohio WV-
820 PM EDT Sat Mar 28 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT THIS EVENING FOR
BELMONT, WEST CENTRAL FAYETTE, NORTHERN GREENE, SOUTHWESTERN
WASHINGTON, SOUTHERN BROOKE, NORTHERN MARSHALL AND OHIO COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3997 7980 3988 8017 3985 8057 3992 8115
4015 8116 4017 8105 4016 8070 4022 8066
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 2:13 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 28, 2:13 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 213 PM EDT Sat Mar 28 2020 .SYNOPSIS... Periodic showers and scattered thunderstorms can be expected through tomorrow with the approach and passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... Surface warm front currently just north of PGH will continue to drift north and serve as the main source of convective initiation the remainder of the afternoon. Substantial breaks in the clouds south of the boundary along with substantial WAA has resulted in around 1500j/kg MLCAPE and with substantial (50kts+) effective shear in place across the region there will be potential for severe weather through the afternoon. The biggest question is for areas south of PGH and whether or not storms will be triggered. There are some subtle waves in low-level wv imagery which could be enough so have issued a convective watch for the vast majority of the forecast area. The primary threat north of the warm front will be hail, and south of the boundary with more dry mid-level air and steep lapse rates there will be an increased wind threat (in addition to hail) with the strongest updrafts. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Activity will diminish later in the evening. The occluded surface front will approach western Ohio late tonight. More showers, and possibly a thunderstorm, will develop ahead of the boundary and push through the entire region Sunday morning. Atmosphere will dry out quickly behind the boundary, allowing for some sunshine to make a much needed return. The main concern for Sunday will be the threat for strong winds behind the front. An impressive wind field will develop on the southeastern flank of the 500 low. Mixing heights rise quickly and instability aloft increases. This will allow for the strong winds aloft to mix down to the surface. Current forecast soundings are hinting that a wind advisory may be needed on Sunday. Temperatures remain well above normal Saturday night and Sunday. Increasing clouds and the risk for a passing shower on Monday with the return of cold advection and northwest flow. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Building high pressure on Tuesday will promote drier conditions. The next chance for rain will be Wednesday as a disturbance passes to our south. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Restrictions will be possible into early evening associated with sct thunderstorm activity. .Outlook... Restrictions are likely to continue Sun mrng followed by gusty wind with a Sun cdfnt. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Mar 28, 5:09 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 509 PM EDT Sat Mar 28 2020 MDZ001-OHZ039>041-048-057-PAZ007>009-013-015-WVZ012-021-509>514- 292115- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Mercer- Venango-Forest-Lawrence-Clarion-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 509 PM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ049-050-058-059-068-069-PAZ014-016-020>023-029-031-073>076- WVZ001>004-292115- Harrison-Jefferson OH-Guernsey-Belmont-Noble-Monroe-Butler- Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall- 509 PM EDT Sat Mar 28 2020 ...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 28, 4:57 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM FLASH FLOOD 2 NE DAWSON 40.72N 80.38W
03/28/2020 BEAVER PA PUBLIC
WIDESPREAD FLOODING OCCURRING ON CHAPEL ROAD IN BEAVER
COUNTY
&&
EVENT NUMBER PBZ2000710
JKLLocal storm report, Mar 28, 5:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FLASH FLOOD MOUNT LEBANON 40.37N 80.05W
03/28/2020 ALLEGHENY PA 911 CALL CENTER
WATER IN HOMES IN MT. LEBANON
&&
EVENT NUMBER PBZ2000711
JKLLocal storm report, Mar 28, 5:10 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FLASH FLOOD ELIZABETH 40.27N 79.89W
03/28/2020 ALLEGHENY PA 911 CALL CENTER
MULTIPLE REPORTS OF FLOODING IN ELIZABETH TOWNSHIP
&&
EVENT NUMBER PBZ2000712
JKLLocal storm report, Mar 28, 5:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM FLASH FLOOD 1 ENE INDEPENDENCE 40.58N 80.29W
03/28/2020 BEAVER PA SOCIAL MEDIA
WATER IN HOMES, BASEMENTS IN HOPEWELL TOWNSHIP
&&
EVENT NUMBER PBZ2000713
JKLLocal storm report, Mar 28, 5:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD 1 SSW CENTRAL HIGHLANDS 40.26N 79.84W
03/28/2020 ALLEGHENY PA 911 CALL CENTER
SIMPSON HOWELL RD CLOSED DUE TO FLOODING.
&&
EVENT NUMBER PBZ2000715
SKHLocal storm report, Mar 28, 5:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD PITTSBURGH 40.44N 79.98W
03/28/2020 ALLEGHENY PA 911 CALL CENTER
MULTIPLE HOMES HAVE FLOODED BASEMENTS ACROSS THE
COUNTY.
&&
EVENT NUMBER PBZ2000716
SKHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:18 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 42 min |
| Mar 28, 3:31 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 29 min |
| Mar 28, 3:40 PM EDT | Tornado Warning | PBZ | Brooke, Hancock | 35 min |
| Mar 28, 4:10 PM EDT | Flash Flood Warning | PBZ | Brooke, Hancock | 9 hr |
| Mar 28, 4:14 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 46 min |
| Mar 28, 4:19 PM EDT | Flash Flood Warning | PBZ | Hancock | 3 hr |
| Mar 28, 5:04 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 41 min |
| Mar 28, 7:09 PM EDT | Areal Flood Warning | PBZ | Hancock | 3 hr |
| Mar 28, 9:53 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 37 min |
| Mar 28, 11:21 AM EDT | Special Weather Statement | PBZ | Columbiana | 24 min |
| Mar 28, 3:09 PM EDT | Special Weather Statement | PBZ | Coshocton | 36 min |
| Mar 28, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Tuscarawas | 46 min |
| Mar 28, 10:22 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 38 min |
| Mar 28, 11:00 AM EDT | Special Weather Statement | PBZ | Armstrong | 45 min |
| Mar 28, 11:42 AM EDT | Special Weather Statement | PBZ | Butler, Lawrence | 48 min |
| Mar 28, 12:06 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 24 min |
| Mar 28, 12:30 PM EDT | Special Weather Statement | PBZ | Armstrong | 45 min |
| Mar 28, 1:13 PM EDT | Special Weather Statement | PBZ | Mercer | 47 min |
| Mar 28, 1:43 PM EDT | Special Weather Statement | PBZ | Armstrong | 32 min |
| Mar 28, 1:49 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 26 min |
| Mar 28, 2:15 PM EDT | Special Weather Statement | PBZ | Butler | 45 min |
| Mar 28, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 35 min |
| Mar 28, 2:55 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 35 min |
| Mar 28, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 24 min |
| Mar 28, 3:17 PM EDT | Special Weather Statement | PBZ | Butler, Lawrence | 28 min |
| Mar 28, 3:26 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler, Clarion | 3 hr |
| Mar 28, 3:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Westmoreland | 49 min |
| Mar 28, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 47 min |
| Mar 28, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 50 min |
| Mar 28, 4:35 PM EDT | Flash Flood Warning | PBZ | Armstrong, Indiana, Jefferson, Westmoreland | 5 hr |
| Mar 28, 4:42 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 48 min |
| Mar 28, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 51 min |
| Mar 28, 5:38 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington, Westmoreland | 37 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Flash Flood Warnings in Pennsylvania, 2020Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.